South Carolina, 2003

Damaging Winds and Lightning Strike in South Carolina, February 22, 2003

February 22, 2003 · NWS CAE · 15 events in 14 counties and zones

14 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 22, 3:25 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 22, 3:25 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EST SAT FEB 22 2003

DISC:  07Z SURFACE ANALYSIS SHOWS SURFACE LOW DEVELOPING ACROSS
LA/MS THIS MORNING. WEAK WARM FRONT STILL SOUTH OF MOST OF THE CWA
THIS MORNING.

SATELLITE/OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS WIDELY
SCATTERED -RA/-SHRA ACROSS THE AREA AS WELL. BIG CONCERN STILL
REMAINS POSSIBILITY OF DAMAGING WINDS AHEAD OF COLD FRONT TODAY.
MODEL TIME SECTIONS/BUFKIT ALL SHOW STRONG LOW LEVEL JET OF AROUND
60 KTS THIS AFTERNOON. ALTHOUGH WIND FIELDS FAIRLY
IMPRESSIVE...INSTABILITY ONLY WEAKLY/MODERATELY UNSTABLE. CONVECTIVE
CHECKLIST HERE SUGGEST POSSIBLE DAMAGING WINDS ALONG SQUALL LINE
FROM LATE THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE AREA. WILL
CONTINUE MENTION OF DAMAGING WINDS POSSIBLE IN ZONES. AS FOR WINDS
THIS AFTERNOON...GFS SFC/BL WINDS A BIT HIGHER THAN ETA...BUT WILL
CONTINUE WITH 20 TO 30 MPH AND GUSTY. THIS WILL REQUIRE WIND
ADVISORY FOR AREA LAKES TODAY. QUICK COMPARISON OF MORNING VWP AND
FORECASTED LOW LEVEL WINDS INDICATE THAT THEY MAY TEND TO BE A BIT
HIGHER THAN EXPECTED. OBS ALSO SHOWING THIS MORNING QUITE AN
EXTENSIVE AREA OF DENSE FOG THIS MORNING. WILL ALSO ISSUE DENSE FOG
ADVISORY THROUGH MID MORNING. MODELS SHOW COLD FRONT TO MOVE ACROSS
THE AREA EARLY THIS EVENING AND STRONG PRESSURE GRADIENT WILL REMAIN
ACROSS THE AREA OVERNIGHT THEN GRADUALLY WEAKEN ON SUNDAY. NEXT
SYSTEM TO AFFECT THE AREA WILL BE A DRY COLD FRONT TO MOVE ACROSS
THE AREA ON MONDAY. SOUTHWEST FLOW AHEAD OF SYSTEM SHOULD ALLOW
TEMPERATURES TO REMAIN RATHER MILD. ONCE SYSTEM CLEARS THE AREA THIS
EVENING SKIES WILL BECOME MOSTLY CLEAR ACROSS THE AREA THROUGH
MONDAY. GUIDANCE AND LOCAL EQUATIONS WITHIN ABOUT 5 DEGREES OF EACH
OTHER THROUGH THE PERIOD...WILL LEAN TOWARDS CONSENSUS FOR FORECAST
NUMBERS.

FIRE WX...MIXING HEIGHT 2600 FT...TRANS WIND SSW AT 34 KT.

FCSTID =   77
CAE   73  46  63  38 / 100  30   0   0
AGS   72  45  65  36 / 100  20   0   0
SSC   72  46  63  38 / 100  30   0   0
OGB   73  46  64  37 / 100  30   0   0

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Feb 22, 5:52 AM EST, 3 hours 23 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
552 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS
EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE
THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE
AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED
TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS
MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL
INFORMATION SEE THE SPSCAE AND NPWCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.

In the hours before

Special weather statement, Feb 22, 5:42 AM EST, 3 hours 33 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-230042-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
542 AM EST SAT FEB 22 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SEVERE THUNDERSTORMS LIKELY TODAY...

A RAPIDLY DEVELOPING AREA OF LOW PRESSURE WILL MOVE FROM NORTHERN
MISSISSIPPI THIS MORNING INTO THE OHIO VALLEY THIS EVENING. A COLD
FRONT EXTENDING SOUTH FROM THE LOW WILL MOVE THROUGH THE LISTENING
AREA THIS EVENING. THE AIRMASS AHEAD OF THIS SYSTEM WILL BE
SOMEWHAT UNSTABLE. IN ADDITION...VERY STRONG LOW LEVEL WINDS WILL
ENHANCE THE POSSIBILITY OF SEVERE THUNDERSTORMS.

A SQUALL LINE...WITH SOME SEVERE THUNDERSTORMS...IS EXPECTED TO MOVE
THROUGH THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA DURING LATE
MORNING THROUGH THE AFTERNOON TODAY. THE MAIN THREAT WILL BE
DAMAGING THUNDERSTORM WINDS WITH GUSTS TO 70 MPH. AN ISOLATED
TORNADO IS POSSIBLE IN A FEW OF THE STRONGER STORMS. THE LINE OF
THUNDERSTORMS WILL BE MOVING TO THE EAST AT AROUND 40 MPH WITH
INDIVIDUAL STORMS MOVING TO THE NORTHEAST AROUND 60 MPH.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. BE ALERT TO
THREATENING WEATHER CONDITIONS AS THEY APPROACH YOUR AREA.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER
AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH
MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE
QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS
ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

WE WILL ISSUE ADDITIONAL INFORMATION AS THE SITUATION DEVELOPS. NEXT
SCHEDULED STATEMENT WILL BE AT 6 AM ON SATURDAY UNLESS CONDITIONS
WARRANT AN EARLIER STATEMENT.

CDL

The radar

The Greer radar (KGSP), 101 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
February 22, 9:15 AM EST
Where
McCormick County, 7 mi NW of Mc Cormick
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.983, -82.367

EOC reported trees down on hwy 28.

Thunderstorm Wind, Newberry

When
February 22, 10:00 AM EST to 10:20 AM EST
Where
Newberry County, Countywide
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
34.317, -81.717

Highway dept reported scattered trees down around the county.

Thunderstorm Wind, Saluda

When
February 22, 10:35 AM EST
Where
Saluda County, 8 mi W of Saluda
Measured
60 kt (69 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
34.000, -81.900

Spotter reported a shed destroyed.

Thunderstorm Wind, Edgefield

When
February 22, 10:55 AM EST to 11:15 AM EST
Where
Edgefield County, Countywide
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
33.800, -81.867

Highway dept reported trees down across the SE half of the county.

Thunderstorm Wind, Aiken

When
February 22, 11:05 AM EST to 11:15 AM EST
Where
Aiken County, Countywide
Measured
55 kt (63 mph)
Injuries
4 direct, 0 indirect
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -81.700

Sheriff reported trees down around the county, especially in Aiken, Windsor, and Montmorenci where 4 people were injured who were outside doing a civil war re-enactment.

Thunderstorm Wind, Lexington

When
February 22, 11:10 AM EST
Where
Lexington County, Batesburg
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
STORM CHASER
Coordinates
33.900, -81.550

Sheriff and SKYWARN spotters AF4VN and KE4LHS reported a shed destroyed in Batesburg and trees down in eastern portions of the county from Swansea to Chapin.

Thunderstorm Wind, Saluda

When
February 22, 11:20 AM EST
Where
Saluda County, Saluda
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.767

Sheriff and SKYWARN spotter KE4FDL reported trees down in Saluda.

Thunderstorm Wind, Fairfield

When
February 22, 11:34 AM EST
Where
Fairfield County, Ridgeway
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -80.950

EOC reported trees down.

Thunderstorm Wind, Richland

When
February 22, 11:45 AM EST to 12:05 PM EST
Where
Richland County, Columbia
Measured
55 kt (63 mph)
Reported by
STORM CHASER
Coordinates
34.000, -81.017

SKYWARN spotter KF4LPK reported trees down.

Thunderstorm Wind, Kershaw

When
February 22, 12:12 PM EST to 12:20 PM EST
Where
Kershaw County, 2 mi S of Lugoff
Measured
50 kt (58 mph)
Reported by
STORM CHASER
Coordinates
34.183, -80.667

SKYWARN spotter KF4LPK reported trees down along I-20 south of Camden.

Lightning, Barnwell

When
February 22, 12:15 PM EST
Where
Barnwell County, 2 mi NE of Blackville
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.266, -81.435 (the zone’s center; the record gives no point)

A mobile home was destroyed by a fire started by a lightning strike.

Thunderstorm Wind, Bamberg

When
February 22, 12:20 PM EST
Where
Bamberg County, Countywide
Measured
55 kt (63 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
33.250, -81.017

Highway dept reported scattered trees down around the county.

Thunderstorm Wind, Sumter

When
February 22, 12:36 PM EST
Where
Sumter County, Rembert
Measured
50 kt (58 mph)
Reported by
STORM CHASER
Coordinates
34.100, -80.500

SKYWARN spotter KF4LPK reported trees down on hwy 521 near Rembert.

Thunderstorm Wind, Orangeburg

When
February 22, 12:40 PM EST to 1:10 PM EST
Where
Orangeburg County, Orangeburg
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -80.867

EOC reported trees down from Orangeburg to Rowesville.

Thunderstorm Wind, Calhoun

When
February 22, 1:36 PM EST
Where
Calhoun County, Cameron
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -80.717

EOC reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339011, 5339012, 5339100, 5339014, 5339015, 5339093, 5339013, 5339094, 5339095, 5339096, 5339509, 5339101, 5339097, 5339098, 5339099.